Managing Treatment

Menopause and ADHD Meds

“On some days, my stimulant medication works wonders. On others, it has almost no effect. Could this have anything to do with the fact that I’m going through menopause?”

Fluctuating hormones sometimes affect the action of ADHD meds. That may be the case if the variable effect of your medication seems to follow a monthly pattern. Otherwise, you might simply be taking too low a dose. Consult your doctor.

Updated on April 6, 2017

2 Related Links

  1. I agree with jecdo. This does not qualify as an article; it is a brief and inadequate response to a serious question. (–and out of date? it claims to have been updated in 2017–which, in medical years, seems like a long time ago.) Questions of hormones and their effect on ADHD medications concern so many women! –I personally am extremely interested in this topic because I have breast cancer, am post-menopausal, and I have been prescribed aromatase inhibitors. I am terrified to take the medication because i find it hard to believe that the consequential drop in estrogen will not cause cognitive problems and I also worry about the effect of the lower estrogen on my ADD symptoms. I have a gut feeling that the aromatase inhibitors will also effect my mood negatively, interfere with sleep, and in general make me feel all around exhausted. In any case, this is something that seems complicated to me and no one seems to know anything about.–as to Dr. Quinn’s recommendation to “Consult your doctor”-I have no comment. what can anyone really say…

Leave a Reply